Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
184 Doctors are Online

How effective will my medications and therapy work for bipolar disorder when drinking coffee with caffeine and smoking?

User rating for this question
Very Good
Answered by

Practicing since : 2007
Answered : 2756 Questions
How effective will my medications and therapy be if I keep smoking and drinking coffee with caffeine?
Posted Sat, 25 Jan 2014 in Mental Health
Answered by Dr. Srikanth Reddy 1 hour later
Brief Answer: Medications will be effective Detailed Answer: Hello, Thanks for choosing health care magic for posting your query. I have gone through your question in detail and I can understand what you are going through. I understand that you have bipolar mood disorder and are on good drugs such as lamictal, abilify, prestique. These are good medications and all of them are metabolized in liver. Your smoking and drinking coffee will effect the metabolism of these drugs and the doses need to be adjusted.However these drugs will still be effective inspite of you smoking and taking cigarettes. Smoking is very common among the patients of bipolar mood disorder, but still they do get well with treatment. Mostly if their moods are stable their smoking also reduces, and of course stooping to smoke will invariably be a very good solution if it can be done. Hope I am able to answer your concerns. If you have any further query, I would be glad to help you. If not, you may close the discussion and if possible you may rate the answer for me, so that I get a good feedback. In future if you wish to contact me directly, you can use the below mentioned link: Wish you good health, Kind regards Dr. Srikanth Reddy M.D.
Above answer was peer-reviewed by
Follow-up: How effective will my medications and therapy work for bipolar disorder when drinking coffee with caffeine and smoking? 25 minutes later
You stated that the medications would still be effective, but their metabolism would be affected. To what degree would this occur? I smoke 3 packs of cigarettes a day and drink between 4 and 5 cups of coffee. I am 5' 11", exercise regularly, drink approximately 64 oz of water daily and weigh about 160 pounds. When you stated that "Your smoking and drinking coffee will effect the metabolism of these drugs and the doses need to be adjusted", I'm assuming you meant that the dosage needed to be increased. Is this correct? If so, how is the reduction in efficacy measured? Through blood tests? What possible negative side effects might occur, as a result of increasing the dosages of my medications? What long term consequences may result if the dosages remain the same and I continue to smoke and drink beverages containing caffeine?
Answered by Dr. Srikanth Reddy 2 hours later
Brief Answer: Information as asked Detailed Answer: Hello Thanks for your follow up information and question. Yes, you are right in understanding that metabolism will be effected but its not possible to determine that to what extent it will be effected as every human body works differently. For some it may not even matter. Its not possible to biologically measure the reduction in efficacy of a specific drug in a specific human being. For example even if you are not smoking or drinking coffee, the depression may respond to drug A at 10 mg and in some it may not respond to drug A at 10mg but respond to 20mg. Its practically not possible to identify, what dosage a particular person will be responding to. Similarly its not possible to determine to waht extent the interaction of caffeine and nicotine will have on the drug metabolism and to what extent the dose needs to be increased. If the response is not there then its required to increase the doses and if there is smoking involved then slightly higher doses should be tried. Every drug has its own side-effect profile. Like Lamictal increases the chances of skin rash and blood dyscrasias. Abilify can increase the chances of akathesia- (restlessness). Neurotin can cause sedation and prestiq can cause tremors, restlessness, and hypertension if the the doses are higher than that are required. If the dosage remains the same, and your symptoms are well controlled, then there is no need to increase the doses just for the same take that you drink a lot of coffee and smoke. In human beings and especially in psychiatric treatments, 2 + 2 is never always equal to 4. Hope that helps Regards Dr. Srikanth Reddy
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor